Dermatitis

Call to fight misinformation about ‘Topical Steroid Withdrawal Syndrome’


Dermatologists are being called on to address media misconceptions about ‘Topical Steroid Withdrawal Syndrome’ (TSWS) which are alienating patients from treatment through steroid phobia.

Despite topical steroids being widely used for decades, there has recently been a rise in public concern about reports of skin burning or redness occurring after discontinuing treatment, according to a paper (link) in the British Journal of Dermatology.

Misplaced fears and misunderstandings about rashes after topical steroid withdrawal are been amplified by posts on social media and alarmist reporting by mainstream media outlets, say Dr Chantel Cotter and Dr Carsten Flohr of the St John’s Institute of Dermatology, Guy’s and St Thomas’ NHS Foundation Trust, London.

In their paper they note that there has been a six-fold increase increase in discussion of #topicalsteroidwithdrawal on Instagram in recent years, with more than 600,000 mentions a year.

And while many concerned patients have real skin symptoms, these are not necessarily directly related to topical steroids, but could be due to  underlying conditions being unmasked and reactivated after steroid withdrawal, the authors say.

“Many sufferers believe that topical steroids caused their problem and must be avoided at all costs. Patient support groups are calling for earlier recognition, advocacy and research into TSWS,” they note.

While Topical Steroid Withdrawal Syndrome is a distinct clinical entity of skin burning and erythema, the lack of clear definitions has led to confusion among clinicians and contributed to failures of communication between doctors and patients, their paper argues.

A recent review identified a syndrome that occurs most frequently in women, and in younger patients after discontinuation of prolonged application of moderate-to-high potency topical steroids.

However the term TSWS likely represents a heterogeneous group of conditions rather than one single entity, and the situation is complicated by lack of quality research in the area.

Symptoms such as skin atrophy, acne, rosacea, perioral dermatitis and contact allergy are well known adverse effects of topical steroids, but conversely they are also suppressed by them and may become worse when the steroid is discontinued.

“The original condition for which the topical steroid was prescribed may also flare, and its appearance might have changed with topical steroid use. Prolonged excessive use of potent topical steroid can result in adrenal suppression, perhaps explaining the profound weakness described by some sufferers,” the authors say.

“All these differential diagnoses must be considered when evaluating a case of Topical Steroid Withdrawal Syndrome,” they add, noting that the rebound vasodilation that occurs after discontinuing topical steroids may be the underlying cause of the intense and prolonged erythema and burning that is distinctive of TSWS.

Failure to address the growing gap between patient concerns and healthcare professionals’ response to TSWS will alienate dermatology patients, discourage treatment adherence, and increase steroid phobia, they believe. This means treatable conditions remain untreated and vulnerable individuals may seek potentially inappropriate alternative therapy.

“The prevailing view among those suffering from TSWS is that the only treatment is immediate withdrawal of topical steroids. It is deeply concerning to read harrowing accounts of patients ‘going cold turkey’ when treatments other than topical steroids could alleviate their condition,” they write.

The authors suggest that dermatologists start to address TSWS misconceptions by encouraging open discussion with patients.

“It requires patience, empathy and sensitivity to obtain a clear medication history and description of symptoms from patients who may have been alarmed by accounts of TSWS on the internet, exposed to misinformation and sensitised by the dismissive response of previous healthcare professionals,” they say.

A clear differential diagnosis may be obtained by careful analysis of symptoms and signs, and it is likely to include rebound of the underlying condition and known adverse reactions to topical steroids.

However, consideration is needed for diagnoses that do not fit conventional patterns, and specific investigations may be needed if contact allergy or even adrenal suppression are suspected.

Ultimately this should lead to an appropriate treatment approach that is developed jointly with the patient, ideally avoiding further use of topical steroids.

“Above all, we must be open minded and listen to patient voices, understand their concerns and learn from them,” they conclude.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic